On This Page
Welcome to the health education section of our website. These health topics will provide you with some self care guidelines to manage your ailment(s). Don't let this information take the place of regular medical care and be sure to access the services of the health resources on campus as needed. Pamphlets on many health related subjects are available at the Health Center in the waiting area. Students may feel free to take one on any subject they are interested in. The staff is available to discuss any health concerns students may have.
College Health Issues:
FLU SEASON REMINDER
Seasonal Influenza Guide
What is influenza? Influenza ("flu") is a contagious respiratory illness caused by the influenza viruses.
How does flu spread? Influenza viruses spread from an ill person to others mainly through coughing or sneezing. People may also become infected by touching something with the virus on it and then touching their mouth, nose, or eyes before washing their hands.
What are the symptoms of the flu? Symptoms include: fever, cough, sore throat, congestion, body aches, chills, fatigue, and sometimes diarrhea and vomiting. The fever may last 3-4 days.
What should I do if I feel ill? If you feel ill with a fever of 100 degrees or higher and have either a cough or sore throat you should go to the Student Health Center (located in Jogues Hall) to be evaluated.
What should I do if I am diagnosed with influenza?
- Do not attend class (e-mail your professors and explain that you are ill and unable to attend class).
- Avoid close contact with others. If possible, consider going home. Do not return to class until you are without fever for 24 hours (without using fever reducing medications).
- Drink plenty of water and other clear liquids to prevent dehydration. Avoid long, hot showers to decrease the chance that you may faint.
What are the emergency warning signs of complications? Warning signs which indicate the need to seek care urgently include: difficulty breathing or shortness of breath, pain or pressure in the chest or abdomen, sudden dizziness, confusion, severe or persistent vomiting and flu-like symptoms that improve, but then return with fever and worse cough.
Are medications available for the flu? Prescription antiviral medications are available. Most people do not need antiviral medication to fully recover from the flu. However, persons at higher risk for severe complications due to certain chronic medical conditions, or those with severe flu illness requiring hospitalization, may benefit from antiviral medication. Ask your health care provider if you need antiviral medication.
Influenza infections may lead to or occur with bacterial infections. More severe or prolonged illness (e.g., fever lasting five (5) or more days) may be an indication of a bacterial infection. Additionally, an illness that gets better, but then gets worse again, may be an indication that a person has a bacterial infection. Check with your health care provider if you have concerns.
Fever and aches may be treated with acetaminophen (Tylenol) or ibuprofen (Advil). Over-the-counter cold medications may be helpful for cough and congestion. Please read the instructions carefully. Check the list of active ingredients carefully to avoid double dosing and exceeding recommended limits.
Young adults should not take aspirin (acetylsalicylic acid) when ill with the flu. Doing so may cause a rare, but serious illness called Reye's Syndrome.
What about my roommate? You should tell your roommate that you have been diagnosed with influenza. If your roommate has a serious medical condition (such as chronic lung, kidney, liver, blood, neuromuscular, immune or metabolic disorders) he or she should consult the Student Health Center or his/her family physician regarding the use of prophylactic antiviral medication. Your roommate should seek care for signs and symptoms consistent with influenza.
For more information:
- Center for Disease Control and Prevention: www.cdc.gov
- Connecticut Department of Public Health: www.ct.gov/dph
- Wash your hands often with soap and water, especially after you cough or sneeze. If soap and water are not nearby, use an alcohol-based hand sanitizer
- Cover your nose and mouth with a tissue or the crook of your elbow when you cough or sneeze
- Clean things that are touched often
- Stay away from people who are sick
- If you get sick, limit contact with others to avoid infecting them
Information On Colds
The common cold is an inflammation of the upper respiratory tract most often caused by one of the more than 100 types of rhinovirus. People may get multiple colds throughout their lifetimes, generally with a different rhinovirus causing a similar cluster of cold symptoms. Most people are contagious for the first 2 to 3 days of a cold, and usually not contagious at all by day 7 to 10. A cold typically lasts 3-7 days but it is not uncommon for some symptoms to persist up to 2 weeks. A cold is different than "the flu" which is caused by influenza virus and is associated with high fever and more severe symptoms.
How common is the common cold?
It is estimated that in one year people in the U.S. suffer 1 billion colds. Adults average about 2 to 4 colds a year, although the range varies widely. Women, especially those aged 20 to 30 years, have more colds than men, possibly because of their closer contact with children. Colds are most prevalent among children, who average 6 to 10 colds a year.
Symptoms of the common cold usually begin 2 to 3 days after infection and often include:
- Runny or stuffed nose
- Sore or scratchy throat (often occurs early on, then fades)
- Hoarseness/headaches and muscle aches
- Blocked/popping feeling in ears
- Cough (often occurs 4-5 days into cold)
- Postnasal drip
- Watery eyes
- Decreased appetite
- Low grade fever
Cold symptoms can last from 2 to 14 days, but two-thirds of people recover in a week. If symptoms occur often or last much longer than 2 weeks, they may be the result of an allergy rather than a cold.
Colds occasionally can lead to secondary bacterial infections of the middle ear or sinuses, requiring treatment with antibiotics. High fever, significantly swollen glands, severe facial pain in the sinuses, and a cough that produces mucus, may indicate a complication or more serious illness requiring a medical provider's attention.
People with colds carry viral particles on their hands for a couple of hours after touching their own noses. They can transmit the cold virus to another by direct contact (i.e. handshake, kissing) or by contaminating surfaces (i.e. door knobs, computer keyboard or mouse) that others touch and then spread to their own noses, mouths, or eyes. Viral particles can also be spread when cold sufferers sneeze, cough, or just exhale. Colds are not caused by cold temperatures, but some cold viruses are acquired more often in the fall and spring, others in the winter, and still others are responsible for most colds during the summer. It is not uncommon for adults to have 2-3 colds per year, and children 5-7.
Not everyone who is exposed to a cold virus catches a cold. Your body may have previously developed immunity to a particular rhinovirus. Other factors are age, general health, smoking, excessive fatigue, emotional distress, and intensity and duration of the virus exposure.
Are colds treated with antibiotics?
No. Antibiotics are only effective against bacterial infections and are not necessary or a curative for cold or flu viruses. In fact, overuse of antibiotics for colds can lead to bacteria developing resistance to antibiotics. According to the CDC, antibiotic resistance is one of the world's most pressing public health problems. When bacteria are repeatedly exposed to antibiotics, the germs in your body can change causing them to completely repel the antibiotic. When that happens, your illness will linger with no signs of getting better. Or your illness could suddenly take a turn for the worse. You may have to seek emergency medical care and even be admitted to the hospital and have several different antibiotics administered through an IV. Sadly, those around you may also get the resistant bacteria and come down with a similar illness that is difficult to treat.
What can I do to take care of myself?
Get plenty of rest (at least 8 hours of sleep daily - "baby yourself" with extra rest if possible) and drink lots of fluids (a minimum of 8 glasses of water daily is reasonable). Stop or cut back on smoking and/or avoid secondhand smoke. People who smoke have more frequent colds, recover from colds more slowly and are more prone to complications. Over-the-counter cold medications are not curative but may help your symptoms. There are many combination cold medication products available. Be sure to read the medication labels carefully to avoid "double dosing". These medications won't actually shorten the length of a cold, but can help you feel better:
- Lozenges/cough drops/sore throat sprays: There are many brands, some with "pain numbing" features, but even hard candy can provide some coating, soothing action.
- Humidifying the air: Steam in the form of hot showers, a wet towel hung in the room, a pan of water on the radiator, or best yet, a vaporizer or humidifier in your room can help congestion symptoms.
- Other treatments: Zinc lozenges, Vitamin C, herbal products such as Echinacea are advertised to treat or prevent colds. While none are likely to cause harm, unless large amounts are taken over a long period, none have been consistently effective in treating or preventing colds. Chicken soup has been used for treating common colds at least since the 12th century. It may really help. The heat, fluid, and salt may help you fight the infection.
For nasal/sinus congestion and post nasal drip:
- Daytime: One option is a decongestant in tablet form such as phenylephrine or pseudoephedrine (i.e., Sudafed, or generic equivalent products used per package directions). These oral decongestant pills are effective in clearing nasal congestion and are usually "non-drowsy". Another option is a decongestant nasal spray (i.e., Afrin or generic equivalent used per package directions). These can be very effective for nasal and sinus congestion, but only for three (3) days; after that some rebound congestion can occur. The pseudoephedrine must be requested at stores as it is kept "behind the counter" rather than out on the shelf. Don't take it near bedtime as some people are kept awake by it.
- At bedtime: Consider an antihistamine such as diphenhydramine or chlorpheniramine (i.e., Benadryl, Chlor-Trimeton or generic equivalent product used per package directions), which is less likely to interfere with sleep. Antihistamine products help with congestion and drying the "runny nose" but are not recommended for daytime use due to its sedating and/or drowsy effects.
- Saline nasal spray or saline irrigation: When the normal clearance of mucus from the nasal passage toward the throat becomes obstructed, it leads to retention of mucus within the sinus cavities. Saline nasal sprays may help liquefy these secretions and decrease the risk of crusting in the sinus cavities, according to the American Academy of Allergy Asthma and Immunology. If you try a Neti Pot or other sinus irrigation system per product instructions, to clear your sinuses and posterior throat of mucus, by rinsing them out with a saline solution. Especially for individuals prone to developing sinus infections after a cold, this may be a very helpful technique.
For fever, body aches, headache, sore throat:
- Acetaminophen (Tylenol) regular strength 325 mg tabs - 2 tabs every 4-6 hours as needed.**
Acetaminophen (Tylenol) extra strength 500 mg tabs - 2 tabs every 6 hours as needed.**
Ibuprofen (i.e., Advil, Motrin) over the counter strength - 200 mg tabs - 2 tabs every 6 hours as needed with food.**
OR as directed by your provider.
**Do not take more than 4000 mg of acetaminophen daily or more than 2400 mg of ibuprofen daily.
**Some over-the-counter cold products contain acetaminophen or ibuprofen in combination with other products, so be careful to read labels to avoid excessive doses. Similarly, read labels to make sure you know whether you are taking regular or extra strength acetaminophen, as this medicine is toxic at excessive doses.
Generally, a wet, productive cough that produces mucus is good as it clears secretions. Sometimes, an over-the-counter (OTC) cough medicine with dextromethorphan ("DM") (i.e., Delsym or generic equivalent, per package directions) may help some people who have bothersome dry, spasmodic cough. Guaifenesin (i.e., Robitussin, Mucinex, taken per package directions), an expectorant, is available either by itself or as a common ingredient in cough/cold OTC remedies. Some people find this product helps to thin and mobilize mucus. If your cough disturbs your sleep, try a hot drink (i.e., tea with honey), elevating your head on two or three pillows, and/or humidifying your room.
If your cough is worsening, keeps you up at night without relief, or is associated with wheezing or shortness of breath, Fairfield students can "walk-in" or make an appointment with our Nurse Practitioners at the Health Center by calling (203) 254-4000, ext. 2241. Other prescription medicine may be indicated.
Hand washing, with soap and water or alcohol-based hand cleaners, is highly effective in preventing the spread of colds. Wash hands after touching communal surfaces, before touching your own eyes, nose, and mouth. Avoid sharing eating and drinking utensils. If available, use an automatic dishwasher to wash all kitchen utensils and drinking glasses. Also, try to avoid any close, prolonged exposure to people who have colds. If you have a cold, sneeze or cough into your crooked elbow to contain the spread of viral particles and/or use tissues, which should be promptly disposed of, and hands washed. Most important, get enough rest, eat healthy, and exercise to keep your immune system strong.
When should I see a medical provider about my cold?
Most colds are self-limited and even if some symptoms last up to two (2) weeks, there is some improvement gradually over time. Sometimes, if the cold has been lingering for some time, a secondary infection with a new virus or bacteria may occur. Examples of such complications of a cold include sinus infection, bronchitis, pneumonia, and ear infection.
The appearance of thick yellow-green nasal discharge is a normal phase of the common cold and in and of itself does not suggest that a cold has developed into a sinus infection. Also, most people will have some pain/pressure in the face in the first 4-5 days of a cold. It should resolve as the cold improves.
Regarding fevers, for adults/young adults, only a temperature over 100.0 is considered a fever, even in people whose usual temperature fall below 98.6 (a normal finding). Low-grade fevers associated with familiar symptoms of a cold are usually not concerning, and are often lower in the morning, creeping up in the afternoon.
The following symptoms suggest that you may not have a simple common cold, or that a complication of cold may be occurring. See your medical provider or Fairfield students can "walk-in" or make an appointment with our Nurse Practitioners at the Health Center by calling (203) 254-4000 ext. 2241, if you experience:
- Fever of 100.0 for over three (3) days, especially with very sore throat
- Fever of 101.0 or more at any time
- Neck pain or stiffness
- Severe pain in chest, face, head, ears, throat
- Wheezing or shortness of breath
- Cold symptoms lasting more than two (2) weeks, which steadily worsen instead of improving
- Painful swelling of neck glands
- White patches on your throat or tonsils
- Exacerbation of asthma symptoms
- If you catch a cold but also have a serious chronic illness and/or a compromised immune system
Can I come to the Health Center?
If you are a Fairfield undergraduate student and you are concerned about your cold symptoms, you can "walk-in" or make an appointment with our Nurse Practitioners at the Health Center by calling (203) 254-4000 ext. 2241. We are located in Jogues Hall.
This site has several articles on common colds, including general overviews, treatment and prevention.
Is it a cold or the flu? Familydoctor.org will help you sort through common symptoms to know the differences between a cold and the flu and when you should see a medical provider.
Disclaimer: Health Education is part of Health Services at Fairfield University. Health Education maintains this site as a resource for Fairfield students. This site is not intended to replace consultation with your medical providers. No site can replace real conversation. Health Education offers no endorsement of and assumes no liability for the currency, accuracy, or availability of the information on the sites we link to or the care provided by the resources listed. Health Services staff are available to treat and give medical advice to Fairfield University students only. If you are not a Fairfield student, but are in need of medical assistance please call your own health care provider or in case of an emergency, dial 911. Please contact us if you have comments, questions or suggestions.
Sources: Brown University Health Services, National Institute of Allergies and Infectious Diseases, Centers for Disease Control and Prevention, Medline Plus